Advertisement

A new method of convergence acceleration of series expansion for analytic functions in the complex domain

  • Sunao Murashige
  • Ken’ichiro Tanaka
Original Paper Area 2
  • 139 Downloads

Abstract

This paper proposes a new method of convergence acceleration of series expansion of complex functions which are analytic on and inside the unit circle in the complex plane. This class of complex functions may have some singularities outside the unit circle, which dominate convergence of series expansion. In the proposed method, the singular points are moved away from the origin using conformal mapping, and the function is expanded using a sequence of polynomials orthogonalized on the boundary of the mapped complex domain. The decay rate of coefficients of the orthogonal polynomial expansion can be related to the convergence region in a similar form to the Cauchy–Hadamard formula for power series. Using this relation, we quantitatively evaluate and maximize the convergence rate of the improved series. Numerical examples demonstrate that the proposed method is effective for slow convergent series, and may converge faster than Padé approximants.

Keywords

Convergence acceleration Approximation in the complex domain Conformal mapping Orthogonal polynomials 

Mathematics Subject Classification

30B10 30E10 42C05 65B99 

References

  1. 1.
    Baker, G.A., Graves-Morris, P.: Padé approximants, 2nd edn. Cambridge University Press, Cambridge (1996)CrossRefzbMATHGoogle Scholar
  2. 2.
    Bender, C.M., Orszag, S.A.: Advanced mathematical methods for scientists and engineers. McGraw-Hill, USA (1978)zbMATHGoogle Scholar
  3. 3.
    Brezinski, C., Redivo Zaglia, M.: Extrapolation methods: theory and practice. North-Holland, Amsterdam (1991)Google Scholar
  4. 4.
    Hardy, G.H.: Divergent series, 2nd edn. AMS Chelsea Publishing, Providence (1991)Google Scholar
  5. 5.
    Henrici, P.: Applied and computational complex analysis, vol. 3. Wiley, New York (1986)zbMATHGoogle Scholar
  6. 6.
    Higham, N.J.: Accuracy and stability of numerical algorithms, 2nd edn. SIAM, Philadelphia (2002)CrossRefzbMATHGoogle Scholar
  7. 7.
    Hille, E.: Analytic functions, vol. 2. AMS Chelsea Publishing, Providence (1962)Google Scholar
  8. 8.
    Hinch, E.J.: Perturbation methods. Cambridge University Press, Cambridge (1962)Google Scholar
  9. 9.
    Mori, M.: Analytic representations suitable for numerical computation of some special functions. Numer. Math. 35, 163–174 (1980)CrossRefzbMATHMathSciNetGoogle Scholar
  10. 10.
    Murashige, S.: Numerical use of exterior singularities for computation of gravity waves in shallow water. J. Eng. Math. 77, 1–18 (2012)CrossRefzbMATHMathSciNetGoogle Scholar
  11. 11.
    Murashige, S.: Davies’ surface condition and singularities of deep water waves. J. Eng. Math. 85, 19–34 (2014)CrossRefMathSciNetGoogle Scholar
  12. 12.
    Sewell, W.E.: Degree of approximation by polynomials in the complex domain. In: Ann. Math. Stud. vol. 9. Princeton University Press, Princeton (1942)Google Scholar
  13. 13.
    Sidi, A.: Practical extrapolation methods. Cambridge University Press, Cambridge (2003)CrossRefzbMATHGoogle Scholar
  14. 14.
    Stahl, H., Totik, V.: General orthogonal polynomials. Cambridge University Press, Cambridge (1992)CrossRefzbMATHGoogle Scholar
  15. 15.
    Szegö, G.: Orthogonal polynomials, vol. 23, 4th edn. American Mathematical Society, Colloquium publications, Providence (1975)Google Scholar
  16. 16.
    Takahasi, H., Mori, M.: Analytic continuation of some special functions by variable transformation. Jpn. J. Appl. Math. 1, 337–346 (1984)CrossRefzbMATHMathSciNetGoogle Scholar
  17. 17.
    Tanaka, M.: The stability of steep gravity waves. J. Phys. Soc. Jpn. 52, 3047–3055 (1983)CrossRefGoogle Scholar
  18. 18.
    Totik, V.: Orthogonal polynomials. Surv. Approx. Theory 1, 70–125 (2005)zbMATHMathSciNetGoogle Scholar
  19. 19.
    Van Dyke, M.: Analysis and improvement of perturbation series. Q. J. Mech. Appl. Math. 27, 423–450 (1974)CrossRefzbMATHGoogle Scholar
  20. 20.
    Walsh, J.L.: Interpolation and approximation by rational functions in the complex domain, vol. 20, 5th edn. American Mathematical Society, Colloquium publications, Providence (1969)Google Scholar
  21. 21.
    Wu, T.Y., Kao, J., Zhang, J.E.: A unified intrinsic functional expansion theory for solitary waves. Acta Mech. Sin. 21, 1–15 (2005)CrossRefzbMATHMathSciNetGoogle Scholar

Copyright information

© The JJIAM Publishing Committee and Springer Japan 2015

Authors and Affiliations

  1. 1.Department of Mathematics and InformaticsIbaraki UniversityMitoJapan
  2. 2.School of Systems Information ScienceFuture University HakodateHakodateJapan

Personalised recommendations